Peformers took the stage at Kerry Park on Thursday, Aug. 28 to entertain the gathered crowd for International Overdose Awareness Day. (David Venn - Kelowna Capital News)

Narcan nasal spray handed out on Overdose Awareness Day in Okanagan

The spray is four times the injectable dosage, pharmacists say

More than 100 people walked through Kerry Park on Thursday, Aug.28, for International Overdose Awareness Day.

Kironmoy Datta, head of marketing from Adapt Pharma, joined Vancouver pharmacist and UBC clinical instructor Aaron Sihota in handing out 175 Narcan Nasal Spray’s to attendees and training them on how to use the medication.

“The conversation is about, ‘how do we create as much awareness and access and ease of use,’” Sihota said. “Everyone should be carrying naloxone, I think, these days.”

How do you use the nasal spray?

Pale or clammy skin, pinpoint pupils, purple lips and unresponsiveness are all signs of an overdose, according to Sihota.

The first step is to “pinch and shout” to see if the person is awake and conscious. If they do not respond after a few attempts, Sihota said, call the police.

The nasal spray can go up either of the person’s nostrils. Once positioned properly, the administrator must press the full contents of the bottle.

If necessary, Sihota said to use the second dose.

“It’s actually very safe to give,” Sihota said. “You’d rather give it than not if it’s a suspected overdose.”

READ MORE: Overdose prevention sites, naloxone kits save thousands of lives in B.C.: study

Pros and Cons?

The injection kits work well, however, for some people who are not used to witnessing drug use or overdoses, breaking a glass vile, drawing the fluid into a syringe, then injecting the medication into a person who is experiencing an overdose can be daunting, Sihota said.

The nasal spray is absorbed through the nose, according to Sihota, which can ease the pressure on the person administering the remedy.

Sihota said that the spray is absorbed through the nose, so even if a person is not attentive or breathing, the drug will still be ingested.

Two milligrams out of the four milligrams are absorbed, which is about four to five times the amount of the injectable.

Because of its powerful contents, people tend to awaken from the overdose and vomit and feel very agitated or angered. Sihota said he likes to warn people of that in the training, to be aware that the after-effects are strong.

“They really jump out of it,” he said.

How can you get the nasal spray?

The spray bottles cost around $150 in B.C. for two doses. The product is not covered by B.C. health insurance, but is in Ontario and Quebec, according to Sihota.

However, in B.C., First Nations and armed forces members can get it for free.

READ MORE: Cardfentanil, an opioid more toxic than fentanyl, linked to more deaths in B.C.

Naloxone by the numbers

A June 2019 report by the BC Centre for Disease Control indicated that expansive harm reduction services across the province have prevented thousands of overdose deaths.

The study, which was conducted over a 20-month period from April 2016 to December 2017, estimates that the B.C. overdose death toll would be 2.5 times higher than it currently is, if not for accessible harm reduction treatment strategies.

“This study speaks to the importance and the effectiveness of harm reduction and treatment efforts and the fact that they save lives,” said Judy Darcy, minister of mental health.

She added that these services “are essential to turning the tide on the overdose crisis.”

The study took place between April 2016 and December 2017. During that time period, there were 2,177 deaths in B.C.

Through the works of the Take Home Naloxone program, overdose prevention services, and harm reduction sites, the study confirmed approximately 3,030 lives were saved.

Conversely, this means that out of a possible 5,207 deaths, 58 per cent were avoided, according to the study.



David Venn
Reporter, Kelowna Capital News
Email me at david.venn@kelownacapnews.com
Follow us on Facebook | Twitter

 

A large crowd forms outside of the kiosks where pharmacists were training people on how to use nasal ingested naloxone kits. (David Venn - Kelowna Capital News)

Narcan nasal spray. (David Venn - Kelowna Capital News)

Just Posted

Vernon Vipers stymied in shootout

The Vipers fell 3-2 to the Langley Rivermen Friday night in their second shootout in as many games

Vernon firefighters snuff out basement fire in single-family home

The residents were not home at the time of the fire, which resulted in no injuries

Vernon firefighters, councillors push new trucks into service

Vernon Fire Rescue Services ceremony took place at Station 1 Saturday morning

Downtown Vernon building evacuated due to high carbon monoxide levels

One person was taken to hospital Friday afternoon as a precaution for CO exposure

The Debaters to bring holiday cheer to Vernon

CBC Radio One’s comedy program to perform Christmas live show at performing arts centre Nov. 23

VIDEO: B.C. couple creates three-storey ‘doggie mansion’ for their five pups

Group of seven, who Kylee Ryan has dubbed as the ‘wandering paws,’ have a neat setup in Jade City

MacKinnon powers Avs to 5-4 OT win over Canucks

Vancouver battled back late to pick up single point

Port Alberni mom takes school district to court over Indigenous smudging, prayer in class

Candice Servatius, who is an evangelical Christian, is suing School District 70

Family of B.C. man killed in hit-and-run plead for tips, one year later

Cameron Kerr’s family says the driver and passengers tried to cover their tracks

Chilliwack family’s dog missing after using online pet-sitting service

Frankie the pit bull bolted and hit by a car shortly after drop off through Rover.com

B.C. wildlife experts urge hunters to switch ammo to stop lead poisoning in birds

OWL, in Delta, is currently treating two eagles for lead poisoning

B.C. First Nations drop out of court challenge, sign deals with Trans Mountain

Upper Nicola Band says deal represents a ‘significant step forward’

Okanagan philanthropists treated to moving speech on National Philanthropy Day

David Roche shared his message to the Association of Fundraising Professionals and non-profits

Most Read